Dr. Lee was born in Shanghai, China, and received his college and medical training in the United States. He is fluent in English and three Chinese dialects. He graduated with chemistry departmental honors from Harvey Mudd College. He was appointed president of AOA society at UCLA School of Medicine. He underwent internal medicine residency and gastroenterology fellowship training at Cedars Sinai Medical Center.
Jay W. Marks, MD, is a board-certified internist and gastroenterologist. He graduated from Yale University School of Medicine and trained in internal medicine and gastroenterology at UCLA/Cedars-Sinai Medical Center in Los Angeles.
Tylenol is currently the most popular painkiller in the United States.
Americans take over 8 billion pills (tablets or capsules) of Tylenol each year.
Acetaminophen is the general
(generic) name for Tylenol, which is a brand name. Although acetaminophen is
contained in over 200 medications, most of them do not have the name "Tylenol"
on their labels. Moreover, just about every patient with liver disease in my
practice invariably asks:
"Is it safe for me to take Tylenol?" or
Tylenol can I take?"
These questions highlight the public's awareness of the
potential for acetaminophen to cause liver damage or injury.
Tylenol is a very
effective pain-killing (analgesic) and fever-reducing
(anti-pyretic) agent. It is also a very safe drug as long as the recommended
dosage is not exceeded. In fact, the use of Tylenol instead of
aspirin to treat
fevers in infants has greatly reduced the occurrence of
Reye's syndrome, an often
fatal form of liver failure. Ironically, however, taking too much Tylenol (an
overdose) can also cause liver failure, although by a different process
(mechanism), as discussed below.
Do the recommended doses of Tylenol cause any
Some early reports did describe the occurrence of chronic liver disease that was associated with the long-term use of Tylenol in recommended doses. These studies were published in the 1970's, however, and I suspect that many of these patients may have had unrecognized chronic hepatitis C infection. Anyway, today, the consensus is that the usual doses of Tylenol cause significant liver damage only rarely, or not at all in people with normal livers.
Likewise, a person with liver disease does not appear to be at an increased risk of developing additional liver injury from taking Tylenol. This is so-regardless of the cause of the liver disease and provided the patient does not drink alcohol regularly. Thus, Tylenol is quite safe to use in the recommended doses in patients with acute (brief duration) or chronic (long duration) hepatitis. For example, Tylenol is routinely prescribed to treat the flu-like symptoms that can be caused by interferon treatment for patients with chronic hepatitis. Keep in mind, however, that all drugs, including Tylenol, should be used with caution, if at all, in patients with severe liver disease, such as advanced
cirrhosis (scarring of the liver) or liver failure.
Even though Tylenol most likely does not cause serious liver damage in recommended doses, it can cause elevations of liver enzymes in the blood suggesting injury to the liver. In a study of 145 healthy subjects who were randomized to receive placebo or 4 grams of Tylenol daily for
two weeks, subjects in the placebo group experienced no elevations of ALT, a liver enzyme, but 33%-44% of the subjects in the Tylenol group had ALT elevations greater than three times the upper limits of normal. The highest ALT elevation was greater than 500 which is approximately 10 times the upper limit of normal. All enzyme elevations returned to normal after stopping Tylenol. Thus, recommended doses of Tylenol given to healthy subjects for
two weeks can cause mild to moderate reversible liver injury. Tylenol, like all other medications should be used cautiously under a doctor's supervision with
monitoring of liver enzyme levels.
Drug Interactions: Know the Ingredients, Consult Your Physician
Medical Author: Dennis Lee, M.D. Medical Editor: Jay M. Marks, M.D.
John is a gentleman with a delightful sense of humor, a successful
businessman, a loving husband, and a proud father of two beautiful children. I
first met him more than 10 years ago in a local hospital. (Both of us were under 40 years of age.) I was asked by his internist to help manage John's serious liver disease. The way in which he developed his liver disease
demonstrates how ordinarily-safe, over-the-counter (OTC) medications can be
deadly when used improperly and the potentially serious nature of adverse
interactions among drugs and of drugs with food.
While actual dates of the events have become fuzzy, I remember the essence of
what happened. John had more than a few drinks at a New Year's Eve party at a
local restaurant. The following morning, he developed nausea,
headacheand flu-like symptoms. He took several over-the-counter cold/flu medications
every few hours for relief from his symptoms; as the symptoms persisted he
took more medications.
A liver biopsy is a procedure in which a small needle is inserted into the
liver to collect a tissue sample. The tissue is then analyzed in a laboratory to
help doctors diagnose a variety of disorders and